Bulletin of Symbolic Logic

Logicality and invariance

Denis Bonnay

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This paper deals with the problem of giving a principled characterization of the class of logical constants. According to the so-called Tarski—Sher thesis, an operation is logical iff it is invariant under permutation. In the model-theoretic tradition, this criterion has been widely accepted as giving a necessary condition for an operation to be logical. But it has been also widely criticized on the account that it counts too many operations as logical, failing thus to provide a sufficient condition. Our aim is to solve this problem of overgeneration by modifying the invariance criterion. We introduce a general notion of invariance under a similarity relation and present the connection between similarity relations and classes of invariant operations. The next task is to isolate a similarity relation well-suited for a definition of logicality. We argue that the standard arguments in favor of invariance under permutation, which rely on the generality and the formality of logic, should be modified. The revised arguments are shown to support an alternative to Tarski’s criterion, according to which an operation is logical iff it is invariant under potential isomorphism.

Article information

Source
Bull. Symbolic Logic, Volume 14, Issue 1 (2008), 29-68.

Dates
First available in Project Euclid: 16 April 2008

Permanent link to this document
https://projecteuclid.org/euclid.bsl/1208358843

Digital Object Identifier
doi:10.2178/bsl/1208358843

Mathematical Reviews number (MathSciNet)
MR2395046

Zentralblatt MATH identifier
1146.03002

Citation

Bonnay, Denis. Logicality and invariance. Bull. Symbolic Logic 14 (2008), no. 1, 29--68. doi:10.2178/bsl/1208358843. https://projecteuclid.org/euclid.bsl/1208358843


Export citation